Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Cleveland, OH

May 21, 2004Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 21, 2004, 3:58 AM EDT for Wayne County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 3:58 AM EDT (07:58 UTC)
Expired
May 21, 2004, 5:00 AM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Wayne County, OH

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WUUS51 KCLE 210758
SVRCLE
OHC169-210900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTHEAST OHIO...

* UNTIL 500 AM EDT

* AT 358 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CRESTON...OR ABOUT 10 MILES
  NORTH OF WOOSTER...MOVING SOUTHEAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRESTON
  DALTON
  MOUNT EATON
  ORRVILLE
  RITTMAN

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

FREQUENT INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4090 8201 4098 8191 4098 8178 4090 8165
          4067 8165 4067 8169

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:30 AM EDT, 28 minutes earlier.

Area forecast discussion, May 21, 3:30 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
330 AM EDT FRI MAY 21 2004

.DISCUSSION...
LITTLE TIME THIS MORNING FOR DISCUSSION.  NGM SHOWS CRNT WX ACRS THE
AREA BEST.   NGM TAKES THIS EAST THRU THE MORNING AND THEN REDEVELOPS
CONVECTION WEST OF THE AREA THIS AFTN.  DURING THE DAY THE CDFNT
DROPS TO THE CWA AND THEN MOVES NORTH AGAIN DURING THE EVG AS A WARM
FRONT.  NGM KEEPS MOST OF THE CONVECTION NORTH OF THE AREA OVRNGT
BUT COULD SEE SOME OF THIS DROPPING SE INTO THE AREA WITH THE BEST
CHC BEING NERN OH AND NWRN PA.  SAT AND SUNDAY AGAIN FOCUS IS NORTH
OF THE AREA AS CWA IS AGAIN ENVELOPED INTO THE WARM SECTOR.

TK
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE

&&
Hazardous weather outlook, May 20, 6:28 AM EDT, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
628 AM EDT THU MAY 20 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201327-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
628 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A WARM FRONT LIFTING NORTHEAST OF THE AREA WILL ALLOW WARM AND
UNSTABLE AIR TO SPREAD ACROSS THE REGION.  SPC HAS INDICATED THAT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY ACROSS
NORTHERN OHIO AND NORTHWEST MICHIGAN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AND SATURDAY
DUE TO A FRONTAL SYSTEM IN OR NEAR THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:14 PM EDTSpecial Marine WarningCLE2 hr
May 20, 11:12 PM EDTSpecial Marine WarningCLE2 hr
May 20, 11:12 PM EDTSpecial Marine WarningCLE2 hr
May 21, 1:24 AM EDTSpecial Marine WarningCLE3 hr
May 21, 1:24 AM EDTSpecial Marine WarningCLE3 hr
May 21, 1:24 AM EDTSpecial Marine WarningCLE3 hr
May 21, 1:48 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lake57 min
May 21, 2:26 AM EDTSevere Thunderstorm WarningCLEMedina, Summit64 min
May 21, 2:51 AM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain54 min
May 21, 3:12 AM EDTFlash Flood WarningCLECrawford, Seneca, Wyandot2 hr
May 21, 3:14 AM EDTFlash Flood WarningCLELorain, Medina, Summit3 hr
May 21, 3:53 AM EDTSevere Thunderstorm WarningCLEStark67 min
May 21, 4:00 AM EDTSevere Thunderstorm WarningCLEMahoning45 min
May 21, 4:06 AM EDTSevere Thunderstorm WarningCLEHolmes54 min
May 21, 1:42 PM EDTSpecial Marine WarningCLE2 hr
May 21, 2:02 PM EDTSevere Thunderstorm WarningCLELucas58 min
May 21, 2:26 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Wood79 min
May 21, 2:55 PM EDTSevere Thunderstorm WarningCLEHancock, Seneca65 min
May 21, 3:07 PM EDTSevere Thunderstorm WarningCLEErie53 min
May 21, 3:16 PM EDTSevere Thunderstorm WarningCLEWyandot59 min
May 21, 3:22 PM EDTSevere Thunderstorm WarningCLECrawford, Huron53 min
May 21, 3:25 PM EDTFlash Flood WarningCLEHancock3 hr
May 21, 3:25 PM EDTSpecial Marine WarningCLE2 hr
May 21, 3:25 PM EDTSpecial Marine WarningCLE2 hr
May 21, 3:25 PM EDTSpecial Marine WarningCLE2 hr
May 21, 3:28 PM EDTSevere Thunderstorm WarningCLELorain62 min
May 21, 3:43 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina62 min
May 21, 3:44 PM EDTSevere Thunderstorm WarningCLEMarion61 min
May 21, 3:46 PM EDTSevere Thunderstorm WarningCLEMorrow, Richland59 min
May 21, 3:52 PM EDTFlash Flood WarningCLEWyandot3 hr
May 21, 3:59 PM EDTSevere Thunderstorm WarningCLEAshland61 min
May 21, 4:03 PM EDTSevere Thunderstorm WarningCLEKnox57 min
May 21, 4:05 PM EDTFlash Flood WarningCLECuyahoga, Lorain, Medina4 hr
May 21, 4:06 PM EDTSevere Thunderstorm WarningCLESummit, Wayne54 min
May 21, 4:07 PM EDTTornado WarningCLERichland38 min
May 21, 4:11 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake64 min
May 21, 4:11 PM EDTTornado WarningCLEKnox64 min
May 21, 4:18 PM EDTSevere Thunderstorm WarningCLEPortage57 min
May 21, 4:23 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark67 min
May 21, 4:40 PM EDTSevere Thunderstorm WarningCLEAshtabula, Mahoning, Trumbull65 min
May 21, 4:43 PM EDTFlash Flood WarningCLEKnox, Marion, Morrow4 hr
May 21, 4:55 PM EDTFlash Flood WarningCLERichland4 hr
May 21, 5:04 PM EDTTornado WarningCLETrumbull26 min
May 21, 5:12 PM EDTTornado WarningCLEAshtabula33 min
May 21, 5:25 PM EDTFlash Flood WarningCLEAshtabula4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.